Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Boise, ID

October 7, 2021Twin Falls County, Idaho

NWS Boise, ID issued this special weather statement at Oct 7, 2021, 2:15 PM MDT for Twin Falls County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 2:15 PM MDT (20:15 UTC)
Expired
Oct 7, 2021, 3:00 PM MDT
In force
45 min
Issued by
NWS Boise, ID
Hail
0.88 in
Wind
40

County Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 159 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS85 KBOI 072015
SPSBOI

Special Weather Statement
National Weather Service Boise ID
215 PM MDT Thu Oct 7 2021
 
IDZ016-030-072100-
Southern Twin  Falls County ID-Western Magic Valley ID-
215 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of southeastern Twin
Falls County through 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rogerson, or 19 miles northeast of Jackpot, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Rock Creek around 250 PM MDT.
  Murtaugh around 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4242 11429 4222 11429 4220 11428 4212 11453
      4228 11465 4253 11417 4242 11409
TIME...MOT...LOC 2015Z 241DEG 21KT 4224 11451 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

KA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this special weather statement went out at Oct 7, 9:37 AM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Oct 7, 9:37 AM MDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Boise ID
937 AM MDT Thu Oct 7 2021

.DISCUSSION...Showers developed during the night in south-central
Idaho and extended as far west as Boise, a little farther west
than forecast. At 9 AM MDT radar still showed showers in the Magic
Valley south to the Nevada border and a few sprinkles in Malheur
County/OR and Washington County/ID. Later today instability under
a strong southwesterly jet stream will develop isolated
thunderstorms in south-central and southeast Idaho. SPC sees a
marginal risk of severe hail there. We may update for this but
our current forecast already mentions thunderstorms in that area.
Upper low currently off the coast will briefly form a closed low
near San Francisco later today before the whole trough comes
inland and through our area Friday. Moisture will increase late
tonight on the Idaho side, and Friday looks wet in Idaho,
especially in south-central Idaho. Eastern Oregon looks drier,
though. Clearing and colder in Oregon Friday night, then dry and
a little warmer in all areas Saturday as an upper ridge passes
through. Strong cold front from the Gulf of Alaska will reach
eastern Oregon Sunday afternoon and southwestern Idaho Sunday
evening.

&&

.AVIATION...VFR. Isolated showers, except scattered showers and
isolated thunderstorms near KTWF KJER KMUO this afternoon and
evening. Surface winds: generally variable 10kt or less except
S-SW 10-15kt over the central ID mountains and along the NV
border. Gusts up to 35kt near thunderstorms this afternoon. Winds
aloft at 10k feet MSL: SW 15-25kt.

Weekend Outlook...Showers ending Friday night. VFR with mostly clear
skies Saturday. Northwest surface winds 10-20 kts gusting to around
30 kts during afternoon and evening. Increasing clouds Sunday with
showers spreading southeast across the area. Widespread
precipitation by Sunday night with mountain obscuration, MVFR/IFR
conditions, and gusty NW surface winds. Snow levels 7k-8k feet MSL
Sunday lowering to 3k-4k feet MSL Monday morning.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Saturday night...Moist southwest flow
to continue as a Pacific trough approaches the area. The
approaching trough will continue the cooling trend across the
region, with temperatures landing around 5 to 10 degrees below
normal by Saturday. Additionally, showers will continue, with
isolated afternoon thunderstorms across portions of central Idaho
through Friday. The trough axis will approach eastern Oregon on
Friday, and this looks to be when the most significant push of
moisture will occur during the short term forecast period. Most of
the area will see some opportunity for showers between Friday
morning and Friday evening. The trough axis will then move through
the forecast area on Friday night, leaving the area with drier,
northwest flow on Saturday.

LONG TERM...Sunday through Thursday...Clouds will increase on
Sunday, with showers spreading southeast across our area as a strong
cold front approaches from the northwest. Widespread showers along
and following the front Sunday night, along with northwest winds 15-
25 mph, will continue on Monday as a cold upper level trough deepens
over the Intermountain Region. Snow levels 7000-8000 feet on Sunday
will lower to 3000-4000 feet on Monday. The trough will start its
exit to the east on Tuesday, but isolated snow and rain showers will
still occur in central and southwest Idaho through Tuesday evening.
The first general frost of the season in the Treasure Valley will
be possible late Monday night and Tuesday morning, but chances
will be much better Wednesday morning as winds die down and skies
clear. Wednesday and Thursday will be dry except for isolated snow
showers over the mountains. Temperatures will be around 5 degrees
below normal on Sunday, and 10-20 degrees below normal Monday
through Thursday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...LC
AVIATION.....KA
PREV SHORT TERM...KB
PREV LONG TERM....JT

In the hours before

Special weather statement, Oct 7, 2:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Boise ID
215 PM MDT Thu Oct 7 2021

IDZ016-030-072100-
Southern Twin  Falls County ID-Western Magic Valley ID-
215 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of southeastern Twin
Falls County through 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rogerson, or 19 miles northeast of Jackpot, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rock Creek around 250 PM MDT.
  Murtaugh around 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4242 11429 4222 11429 4220 11428 4212 11453
      4228 11465 4253 11417 4242 11409
TIME...MOT...LOC 2015Z 241DEG 21KT 4224 11451

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KA

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.